Juvenile mycosis fungoides treated with bexarotene and PUVA

Authors

  • María Rodríguez-Vázquez MD,

    1. From the Dermatology Unit, Albacete University Hospital, and Dermatology Unit and Anatomical Pathology Department, Ciudad Real General Hospital, Albacete, Spain
    Search for more papers by this author
  • Mónica García-Arpa PhD,

    1. From the Dermatology Unit, Albacete University Hospital, and Dermatology Unit and Anatomical Pathology Department, Ciudad Real General Hospital, Albacete, Spain
    Search for more papers by this author
  • Jesús González-García PhD

    1. From the Dermatology Unit, Albacete University Hospital, and Dermatology Unit and Anatomical Pathology Department, Ciudad Real General Hospital, Albacete, Spain
    Search for more papers by this author

María Rodríguez-Vázquez, MD Dermatology Unit (Consultation Room 11) Hospital General de Albacete C/Hermanos Falcó 37 02006-Albacete Spain E-mail: mrodvaz@yahoo.es

Abstract

A 14-year-old Caucasian boy presented with a 4-month history of a slightly pruritic eruption that began on the hips and later extended to the trunk and upper and lower limbs. The patient did not present fever, weight loss, or asthenia.

Physical examination revealed multiple, red, desquamative, oval patches with areas of healthy skin between them, which covered nearly 50% of the body surface area. The palms, soles, face, and mucosa were not affected. In addition, he presented two violet-colored infiltrated plaques on the left thigh and right buttock (Fig. 1). There were multiple, > 1 cm, freely mobile, axillary and inguinal nodes. In follow-up, the patient developed two red-colored, mobile, well-delimited cutaneous nodules of 2.5 cm in diameter in the right hemithorax and lumbar area. The lumbar nodule regressed spontaneously before treatment.

Figure 1.

Figure 1.

The patient presented with multiple, red, squamous, oval patches with areas of healthy skin between them. A violaceous plaque of 4.5 cm on the left buttock with superficial desquamation was seen

The clinical diagnosis was mycosis fungoides. We obtained three skin biopsies, one from a patch lesion and the others from a nodule; the third was sent to a reference hospital to determine the rearrangement. Histologic examination was similar in the three biopsies and revealed an atypical lymphoid infiltrate in the superficial dermis with epidermotropism and a tumoral nodule of atypical, small-sized lymphocytes in the deep dermis and subcutaneous level (Fig. 2). The atypical infiltrate was CD3+, CD4+, CD8–, T-cell intracellular antigen (TIA)+/–, Epstein-Barr-encoded RNA (EBER)–, and CD56–. The biopsy of one left axillary adenopathy was compatible with mycosis fungoides (Fig. 3).

Figure 2.

Figure 2.

Skin biopsy showing a dense infiltrate of atypical lymphocytes in the papillary dermis with epidermotropism (hematoxylin and eosin; left, ×10; right, ×40)

Figure 3.

Figure 3.

Lymph node biopsy with marked effacement of the architecture, and the presence of infiltration by atypical T lymphocytes (hematoxylin and eosin; left, ×10; right, ×40)

Amongst the additional tests carried out was a blood analysis showing 5300 leukocytes (neutrophils, 35%; lymphocytes, 40.7%; monocytes, 16.8%; eosinophils, 6.40%) without Sézary cells, normal lactate dehydrogenase (LDH), immunoglobulin E (IgE) of 497 U/mL (normal, 3–100 U/mL), and β2-microglobulin of 3.09 mg/L (normal, 1.64 ± 0.58 mg/L). A bone marrow study and a thoraco-abdomino-pelvic scan were normal. The rearrangement in the skin was monoclonal, whereas in peripheral blood and lymph nodes it was polyclonal.

With the diagnosis of mycosis fungoides stage IVA (according to the TNM classification), treatment was initiated with psoralen plus ultraviolet light A (PUVA), three times a week, plus oral bexarotene at a dose of 300 mg/m2/day. The parents were informed that this treatment was not approved for this age group and informed consent was obtained. The clinical tolerance to bexarotene was very good, although low doses of atorvastatin (10 mg/day) and 75–100 mg of thyroxine were needed to control the expected adverse reactions to oral retinoid. After 32 sessions of PUVA and 6 months of treatment with oral bexarotene, the skin patches regressed, except for the plaque on the left buttock and the nodule on the right hemithorax (Fig. 4). There was no evidence of lymphadenopathy clinically or via sonographic evaluation. Bexarotene was discontinued after patient clearance and resolution of adenopathies.

Figure 4.

Figure 4.

After treatment the skin lesions regressed, except for a plaque on the left buttock and a small nodule on the right hemithorax

Nevertheless, 5 months after discontinuation of oral treatment, the patient developed multiple, scaling, nonconfluent macules on the trunk and arms affecting almost 30% of the body surface area, which disappeared with the application of methylprednisolone aceponate. He did not present significant lymphadenopathies.

Ancillary